What Effect Do Arthritis Medications Have On the Mouth?

Prescription medications can have a serious impact on patients’ mouths, with the most common side effect being a loss of salivary flow. According to Columbia Family Dental‘s Dr. Mike Rostami, a cosmetic dentistry expert who practices in Columbia, MD, commonly prescribed arthritis medications tend to be among the worst offenders.

Dr. Rostami says that there are hundreds of medications that can cause dry mouth. Of the approximately 150 drugs that are known to cause this condition, Dr. Rostami says that a significant portion of those are intended to help patients who suffer from arthritis. Most people understand that a loss in salivary function can be an unintended side effect when taking certain prescription medications. What is less commonly understood, however, is how that loss of salivary flow can affect one’s overall oral health.

Saliva serves an important purpose when it comes to maintaining pH levels in the mouth, and Dr. Rostami explains that saliva is also important because the enzymes contained in it have a buffering effect that helps protect the teeth and gums. When a person suffers a loss of salivary flow and begins experiencing symptoms of dry mouth, he no longer has that protective layer inside his mouth. Because of this, people who have dry mouth are much more likely to suffer from decay and cavities and experience early signs of periodontal disease.

Along with arthritis medications, Dr. Rostami says that calcium channel blockers – which are used to treat people with heart conditions – are known to cause serious oral health problems. Calcium channel blockers have been specifically linked to gingival inflammation, and they are known to cause what looks like periodontal disease.

Dr. Rostami says that nowadays, a lot of people are taking a popular medication called Boniva to help with their osteoporosis conditions. While Boniva may help prevent osteoporosis, it has been shown to cause necrosis of the bone in the jaw. This problem is so prevalent that the drug makers have been forced to include a warning that the medication made cause adverse jaw effects in their own advertisements. Dr. Rostami says that patients therefore need to weigh the pros and cons before taking a medication like Boniva.

While certain medications can cause a decrease in saliva, Dr. Rostami says that these conditions should be combated with frequent visits to the dentist and meticulous oral hygiene habits. He encourages older patients in particular to get their teeth checked by a dentist whenever there is any change in their medication, and especially if they have begun taking any arthritis or osteoporosis drugs.

*Disclaimer: The information on this website is not intended to substitute for the medical expertise and advice of your healthcare provider. We encourage you to discuss any decisions about treatment or care with an appropriate healthcare provider.

What People Are Saying.

Leave a Reply

Previous Article: «